Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 20, NWS Aberdeen, SD

May 11, 201418 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at May 11, 2014, 3:12 PM CDT for 18 counties in South Dakota. It took effect at May 12, 2014, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 11, 2014, 3:12 PM CDT (20:12 UTC)
In effect from
May 12, 2014, 9:00 AM CDT
Expired
May 12, 2014, 7:00 PM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WWUS73 KABR 112012
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
312 PM CDT SUN MAY 11 2014

...STRONG NORTHWEST WINDS MONDAY...

SDZ003>006-009-010-015>018-033>037-045-048-051-120900-
/O.NEW.KABR.WI.Y.0020.140512T1400Z-140513T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
312 PM CDT SUN MAY 11 2014 /212 PM MDT SUN MAY 11 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ TO 7 PM CDT
/6 PM MDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ TO 7 PM
CDT /6 PM MDT/ MONDAY. 

* TIMING...WINDS WILL INCREASE MONDAY MORNING AND WILL REMAIN
  STRONG AND GUSTY THROUGH THE EARLY EVENING HOURS.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
3 follow-up statements
288 
WWUS73 KABR 120857
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT MON MAY 12 2014

...STRONG NORTHWEST WINDS TODAY...

SDZ003>006-009-010-015>018-033>037-045-048-051-122100-
/O.CON.KABR.WI.Y.0020.140512T1400Z-140513T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
357 AM CDT MON MAY 12 2014 /257 AM MDT MON MAY 12 2014/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* TIMING...WINDS WILL STEADILY INCREASE THIS MORNING AND WILL
  REMAIN GUSTY THROUGH THE EARLY EVENING HOURS.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


CONNELLY
979 
WWUS73 KABR 121942
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT MON MAY 12 2014

...STRONG NORTHWEST WINDS THROUGH EARLY EVENING...

SDZ003>006-009-010-015>018-033>037-045-048-051-130000-
/O.CON.KABR.WI.Y.0020.000000T0000Z-140513T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
242 PM CDT MON MAY 12 2014 /142 PM MDT MON MAY 12 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...WINDS WILL REMAIN GUSTY THROUGH THE EARLY EVENING
  HOURS.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
615 
WWUS73 KABR 130004
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT MON MAY 12 2014

...WIND ADVISORY EXPIRES...

.STRONG WINDS HAVE DIMINISHED EARLY THIS EVENING.

SDZ003>006-009-010-015>018-033>037-045-048-051-130115-
/O.EXP.KABR.WI.Y.0020.000000T0000Z-140513T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
704 PM CDT MON MAY 12 2014 /604 PM MDT MON MAY 12 2014/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AS NORTHWEST WINDS
HAVE DIMINISHED. 

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 11, 12:49 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 11, 12:49 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1249 PM CDT SUN MAY 11 2014

.UPDATE...
18Z AVIATION FORECAST DISCUSSION UPDATED BELOW.

DESPITE CLOUD COVER...WARM AIR ADVECTION IS STRONG ENOUGH TO
ALLOW FOR ALMOST ALL TEMPERATURES TO RISE INTO THE 50S ALREADY
THIS MORNING. WHILE THE DIURNAL TREND WILL BE SLOW THIS
AFTERNOON...STILL INCREASED HIGH TEMPERATURES BY AT LEAST 5
DEGREES ACROSS THE REGION. THE BAND OF PRECIPITATION ALSO
CONTINUES ITS SLOW TRACK NORTHWARD...AND MODELS CONTINUE TO SHOW
INCREASED FORCING...AND THEREFORE AN INCREASE IN INTENSITY AND
AREAL COVERAGE OF RAIN SHOWERS THIS AFTERNOON AND TONIGHT. THE
PROGRESSION IS JUST SLIGHTLY SLOWER THAN PREVIOUS MODEL RUNS...SO
ADJUSTED THE TIMING WITH THE MORNING UPDATE. WINDS ARE ALSO
INCREASING MORE QUICKLY THAN INITIALLY EXPECTED...AND GUSTS ACROSS
WESTERN SOUTH DAKOTA ARE ALREADY IN THE 30 MPH RANGE...SO UPPED
WIND SPEEDS THIS AFTERNOON AND THROUGH THE DAY MONDAY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY

INITIAL WAVE OF PRECIPITATION HAS ALREADY DEVELOPED OVER NORTHERN
NEBRASKA/SOUTHERN SOUTH DAKOTA. MODELS DEPICT VERY STRONG
LIFT...30 MICROBARS PEAK WITHIN THE COLUMN...AS THIS FEATURE LIFTS
NORTHEAST THROUGH THE DAY. SPECIFIC HUMIDITY VALUES TOP 6 G/KG
DURING THIS TIMEFRAME...AND ALTHOUGH THE COMBINATION OF
LIFT/MOISTURE SUGGESTS HEAVY RAIN POTENTIAL...SREF
PROBABILITIES ARE LESS THEN 50 PERCENT FOR SEEING A HALF INCH
ACCUMULATION.

AS FOR TODAYS TEMPERATURES...WEAK COLD ADVECTION UNDER CLOUD
COVER/PRECIPITATION SUGGESTS LIMITED DIURNAL RANGE...SO BASED
HIGHS MAINLY ON CURRENT READINGS. THE EXCEPTION IS THE FAR EAST
WHERE WARM ADVECTION IS ONGOING.

A SECOND WAVE LIFTS NORTH ALONG THE BAROCLINIC ZONE. REGIONAL
PROFILES REMAIN SATURATED...WITH DRIZZLE OR LIGHT RAIN CONTINUING
DURING THE INTERLUDE. THIS WAVE LIFTS OUT OF THE CWA MID DAY
MONDAY...AFTER WHICH POINT DRIER AIR UNDERCUTS THE SYSTEM.
INCLUDED MENTION OF SNOW FOR FAR WESTERN CWA...BUT WITHOUT ANY
ACCUMULATION AS THE LOSS OF LIFT OCCURS SIMULTANEOUSLY WITH THIS
DRY AIR ADVECTION AND SHIFT IN PROFILES TO SUPPORT SNOW. SOMETHING
TO WATCH HOWEVER AS THE SREF PROBABILITY FOR ACCUMULATION HINTS
AT SOME POTENTIAL IN WESTERN JONES COUNTY AND THE 00Z GFS/06Z NAM
PRODUCE SOME MEASURABLE ACCUMULATIONS INTO JONES AND LYMAN...THEN
UP WEST OF THE JAMES VALLEY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
NOT MUCH HAS CHANGED IN THE OUT PERIODS IN 24 HOURS. MODELS STILL
PROG NORTHWEST FLOW AND STILL PROG ANOMALOUSLY COLD AIRMASS
ESTABLISHMENT TUESDAY NIGHT THROUGH FRIDAY...WITH SOME MODERATION
POSSIBLE OVER THE WEEKEND AS HEIGHTS AND TEMPS ALOFT BEGIN TO
INCREASE. POPS REMAIN RATHER SCANT THROUGH THE PERIOD AS NORTHWEST
FLOW SHOULD DRY THINGS OUT SUBSTANTIALLY /PWATS PROGGED TO DROP TO
0.25 INCHES OR LESS WEDNESDAY THROUGH FRIDAY/.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG SURFACE LOW PRESSURE AREA IN THE CENTRAL PLAINS TODAY WILL
MOVE QUICKLY NORTHEAST THROUGH THE NIGHT AND MONDAY AND BE IN
NORTHERN WISCONSIN ON MONDAY EVENING. WITH THE DEEP LAYER LIFT
AND MOISTURE WITH THIS SYSTEM....WIDESPREAD LIGHT RAIN SHOWERS ARE
EXPECTED TO DEVELOP AT ALL TAF LOCATIONS TODAY AND CONTINUE
THROUGH TONIGHT AND MONDAY. VISIBILITIES COULD DROP TO 5 MILES OR
LESS AT TIMES. OTHERWISE...MAINLY IFR/MVFR CEILINGS ARE EXPECTED
THROUGH MONDAY MORNING AT ALL LOCATIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 11, 4:00 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT SUN MAY 11 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT SUN MAY 11 2014 /300 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.